Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 46, NWS Binghamton, NY

June 15, 2002Cortland County, Tompkins County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 15, 2002, 6:13 PM EDT for Cortland County, Tompkins County, New York. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 15, 2002, 6:13 PM EDT (22:13 UTC)
Expired
Jun 15, 2002, 7:15 PM EDT
In force
62 min
Issued by
NWS Binghamton, NY
Area
Whole counties

Counties Cortland County, NY, Tompkins County, NY

The radar

The Binghamton radar (KBGM), 43 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 6:30 PM EDTThunderstorm WindGroton, NYStrong thunderstorm winds downed wires.
Jun 15, 6:30 PM EDTHail 0.75Groton, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 152213
SVRBGM
NYC023-109-152315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
612 PM EDT SAT JUN 15 2002

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CORTLAND COUNTY IN CENTRAL NEW YORK.
  TOMPKINS COUNTY IN CENTRAL NEW YORK.

* UNTIL 715 PM EDT.

* AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GROTON...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DRYDEN AT 625 PM EDT.
  SOUTH CORTLAND AND MUNSONS CORNERS AT 635 PM EDT.
  VIRGIL AT 645 PM EDT.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

$$

LAT...LON 4262 7643 4251 7651 4241 7610 4258 7605

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:32 PM EDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 15, 2:32 PM EDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
232 PM EDT SAT JUN 15 2002

UPPER LOW CONTINUES TO SPIN OVER PARTS OF THE GREAT LAKES REGION
THIS AFTERNOON.  AT THE SURFACE, LOW PRESSURE CENTERED OVER LAKE
HURON, WITH BOUNDARY EXTENDING ACROSS PARTS OF WESTERN NEW YORK
THROUGH CENTRAL PENNSYLVANIA.  MAIN AREA OF RAIN HAS MOVED OFF AND
SCATTERED SHOWERS AND A FEW THUNDERSTORMS WERE MOVING ACROSS THE
AREA.  SOME BREAKS HAVE ALLOWED TEMPERATURES TO CLIMB INTO THE
LOWER TO MIDDLE 60S.

GENERALLY TREND IS FOR UPPER LOW TO OPEN UP AS IT MOVES NORTH AND
EAST OF THE AREA THROUGH WEDNESDAY WITH RIDGE BUILDING ACROSS
THE AREA.  EXPECT CURRENT ACTIVITY TO DIMINISH AFTER SUNSET, THEN
ANOTHER VORTICITY MAXIMUM TO MOVE ACROSS THE AREA MONDAY.  SO
EXPECT REFORMATION OF SHOWERS AND A FEW THUNDERSTORMS ACROSS THE AREA
MONDAY.  RAM

.BGM...NONE.

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.